Oklahoma, 2019

Tornado in Oklahoma, December 28, 2019

December 28, 2019 · NWS OUN · 1 event in 1 county or zone

A line of thunderstorms produced an isolated tornado west of Lehigh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A line of thunderstorms produced an isolated tornado west of Lehigh.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 28, 2:23 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Dec 28, 2:23 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Norman OK
223 PM CST Sat Dec 28 2019

.DISCUSSION...
Strong ascent associated with a negatively tilted trough, will
continue to foster numerous showers and storms along and ahead of a
Pacific cold front. Although 0-1km shear is very strong, storms so
far have remain somewhat elevated.  However, the airmass across
south central and southeast Oklahoma should support a better chance
of boundary layer storms.  Therefore, the risk of damaging winds and
shear couplets may increase through about 4-5 pm. As usual, radar
sampling for winds/couplets across south central and southeast
Oklahoma will be challenging.

A secondary cold front, with much colder air, will sweep across most
of Oklahoma and western north Texas tonight. Meanwhile, a strong
trough and surface low pressure will move slowly into the central
Plains.  An associated shortwave trough will move across the
southern Plains on Sunday. The main result is expected to be an
increase in mid level cloud cover.

Dry weather with near average temperatures are expected Monday into
Tuesday.

Another wet Pacific Northwest system will move east and amplify over
the Rockies by Wednesday.  This trough should move east of the area
by early Friday.  At this time, will limit rain chances to southeast
and south central Oklahoma during the late Wednesday/Thursday
period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  35  45  29  48 /   0   0   0   0
Hobart OK         31  47  24  50 /   0  10   0   0
Wichita Falls TX  37  50  28  53 /   0  10   0   0
Gage OK           26  43  24  46 /   0   0   0   0
Ponca City OK     32  44  27  45 /  30   0   0   0
Durant OK         40  53  30  53 /  10  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Dec 28, 11:49 AM CST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CST Sat Dec 28 2019

OKZ004>048-050>052-TXZ083>090-291300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CST Sat Dec 28 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
There is a risk of strong to severe thunderstorms this
afternoon, mainly along and east of a Wichita Falls to Lawton
and Enid line.

A powerful storm system will track across the southern and
central Plains today. This will result in scattered to numerous
showers and thunderstorms across central and eastern Oklahoma
during the afternoon and evening. Although instability will remain
weak, very strong low level shear will support strong to perhaps
damaging wind gusts with the stronger storms. By 5 pm, most of
the storms are expected to be confined to far eastern Oklahoma.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

No hazardous weather is expected at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 28, 11:25 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1125 AM CST Sat Dec 28 2019

OKZ044-045-TXZ086-089-090-281800-
Cotton OK-Jefferson OK-Clay TX-Wichita TX-Archer TX-
1125 AM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Cotton...
northwestern Jefferson...Clay...southeastern Wichita and eastern
Archer Counties Until noon CST...

AT 1122 AM CST, strong thunderstorms were along a line extending from
3 miles east of Wichita Falls to 5 miles south of Windthorst, moving
northeast at 60 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3429 9805 3368 9807 3342 9853 3397 9852
TIME...MOT...LOC 1722Z 218DEG 52KT 3389 9844 3350 9845

30
Special weather statement, Dec 28, 11:51 AM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1151 AM CST Sat Dec 28 2019

OKZ012-018-019-281815-
Garfield OK-Kingfisher OK-Logan OK-
1151 AM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield...eastern
Kingfisher and northwestern Logan Counties Until 1215 PM CST...

AT 1150 AM CST, a strong thunderstorm was located near Dover, moving
northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3579 9793 3603 9807 3642 9774 3622 9746
TIME...MOT...LOC 1750Z 218DEG 49KT 3599 9787

30
Special weather statement, Dec 28, 1:53 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
153 PM CST Sat Dec 28 2019

OKZ026-030-031-282030-
Pottawatomie OK-Seminole OK-Lincoln OK-
153 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Pottawatomie...Seminole
and southeastern Lincoln Counties Until 230 PM CST...

AT 151 PM CST, strong thunderstorms were along a line extending from
near Johnson to 4 miles southwest of Earlsboro to 3 miles southeast
of St. Louis, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3518 9646 3496 9690 3518 9690 3545 9697
      3575 9662 3540 9662 3540 9660 3541 9658
      3539 9654 3541 9654 3544 9657 3545 9655
      3546 9654 3543 9651 3544 9648 3546 9648
      3545 9644 3530 9644
TIME...MOT...LOC 1951Z 225DEG 43KT 3539 9688 3521 9684 3503 9682

30
Special weather statement, Dec 28, 2:54 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
254 PM CST Sat Dec 28 2019

OKZ031-032-042-043-282130-
Coal OK-Pontotoc OK-Hughes OK-Seminole OK-
254 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Coal...eastern
Pontotoc...southern Hughes and southeastern Seminole Counties Until
330 PM CST...

AT 252 PM CST, a strong thunderstorm was located 4 miles southwest of
Allen, moving northeast at 55 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3512 9603 3509 9606 3506 9607 3505 9609
      3477 9609 3450 9653 3451 9657 3499 9666
      3514 9601 3512 9601
TIME...MOT...LOC 2052Z 235DEG 49KT 3485 9649

SIX
Special weather statement, Dec 28, 3:02 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
302 PM CST Sat Dec 28 2019

OKZ043-047-048-052-282130-
Coal OK-Atoka OK-Johnston OK-Bryan OK-
302 PM CST Sat Dec 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR Coal...western Atoka...eastern
Johnston and Bryan Counties Until 330 PM CST...

AT 259 PM CST, strong thunderstorms were along a line extending from
near Clarita to near Fillmore to near Silo to near Denison, moving
northeast at 40 to 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3375 9620 3375 9623 3377 9627 3377 9629
      3370 9632 3369 9636 3378 9643 3377 9650
      3382 9653 3382 9658 3383 9659 3401 9650
      3450 9653 3476 9609 3468 9609 3468 9602
      3433 9603
TIME...MOT...LOC 2059Z 230DEG 36KT 3450 9647 3428 9646 3405 9646 3378
9659

SIX

The radar

The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Coal

When
December 28, 3:28 PM CST
Where
Coal County, 1.48 mi W of Lehigh
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
34.470, -96.246

A brief tornado developed with an otherwise non-severe line of thunderstorms west of Lehigh. This tornado heavily damaged two buildings on a farm with some of the debris blown to the northwest at right angles to the storm motion.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929385.